Dear Dr. Roach: Two months ago, I had an upper respiratory infection that lasted for a long time, and now I suffer from fatigue. My sister suffered for a long time with the same symptoms. She took CBD and says she feels better and stronger. I had open heart surgery to replace my mitral valve, and I take metoprolol and warfarin. Is it safe for me to take CBD? — A.T.
Answer: Cannabidiol, a nonpsychoactive component of cannabis (hemp), is marketed for many conditions. The scientific knowledge about its effectiveness and possible toxicities is quite limited. Similarly, the potential drug interactions are not known with certainty. Warfarin (Coumadin) is one of the most common drugs to cause concern, for both drug and food interactions. It is highly bound to proteins, and other drugs that compete with warfarin for protein binding can significantly change drug levels and small changes in drug levels can make the drug either useless or toxic. It also is metabolized by three different enzymes, one of which is commonly sped up or slowed down by other medicines, including CBD. Although I could not find any published cases of harm from people taking both CBD and warfarin, CBD can affect the platelets, which could lead to increased bleeding risk in people taking warfarin. I would recommend against CBD oil in people on warfarin. If you did want to take it, you should have frequent checks of the warfarin effect by an INR test.
I couldn’t find any good studies to show CBD is effective for frequent colds or fatigue. One study suggested cannabinoids such as CBD may worsen acute infection but may be beneficial for persistent respiratory infections. Fatigue was among the most common side effects noted with the use of CBD for a type of epilepsy, the only use approved by the Food and Drug Administration.